Minnesota, 2009

Hail and Damaging Wind in Minnesota, July 6, 2009

July 6, 2009 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced damaging wind gusts and hail in southern Lincoln County of southwest Minnesota on the afternoon of July 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced damaging wind gusts and hail in southern Lincoln County of southwest Minnesota on the afternoon of July 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 9:00 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 9:00 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT MON JUL 6 2009

.DISCUSSION...
BACKDOOR CDFNT SAGGING SWD INTO SW MN AND SHUD BE ALONG BUFFALO
RIDGE THIS AFTN AND EVE. SOUNDINGS FAIRLY UNSTABLE AND WITH WEAK S/W
DROPPING SEWD ACRS REGION LATER THIS AFTN AND EVE...WUD EXPECT SCT
TRW TO FIRE UP ALONG AND N OF SFC BDNRY. DID UP POPS TO SCT ACRS SW
MN THIS AFTN AND EVE. SVR THREAT NOT THAT GREAT...BUT SOUNDINGS DO
INDICATE GUSTY WINDS CUD OCCUR WITH THESE STORMS WITH FAIRLY HIGH
LCL. SO WL MENTION PSBLTY OF WINDS GUST TO 45 TO 50 MPH IN HWO.
TEMPS LOOK GOOD FOR THIS AFTN AND DID NOT CHANGE FCST THERE.

&&

.AVIATION...
GENLY VFR CONDITIONS EXPECTED...ALTHO SCT TRW WL DEVELOP AFTER 20Z
MAINLY NE OF A HON-SPW LINE.

&&

.PREVIOUS DISCUSSION...
VERY COMPLEX FCST THIS GO AROUND...WITH A LOT OF THINGS GOING ON
THIS WEEK. IN THE NEAR TERM...SOME SHRA AND ISOLD TS IS FOUND IN ERN
ND AND A SMALL PART OF NW MN. THIS ACTIVITY IS DRIFTING SEWD. THERE
IS A PRETTY DECENT MID LVL WAVE PICKED UP WELL BY THE GFS/NAM H7-H5
-DIV Q FIELD...AND ALSO WITH A LOT OF MID LVL CLOUDS IN ERN ND AND
NW MN. THIS FORCING COMES DOWN THRU THE ERN HALF OF OUR FA THIS
AFTN...THEN REMAINS RATHER STNRY IN THIS AREA THROUGH TONIGHT. THE
ASSOCIATED SFC BOUNDARY SHOULD OOZE DOWN AND STALL NEAR THE NRN
FRINGE OF OUR FA LATE TODAY AND TONIGHT...MARKING IN TIME WHAT WL BE
A PRETTY DECENT WRMFNT. WITH INSTABILITY OFF THE SFC NOT TOO BAD
THIS AFTN AND EVENING...HAVE ISOLD TO CHC POPS THRU THE NE HALF OF
OUR FA ALIGNED ALONG THE SFC FRONT IN OUR NORTH...AND THE BEST QG
FORCING THRU OUR EAST. THEN ONLY KEPT SLGT CHC POPS AFTER MIDNIGHT
TONIGHT ALONG OUR NORTH AND EXTREME EAST AS THE FORCING GREATLY
WEAKENS. CURRENTLY AM THINKING THE SW HALF OF OUR FA WL BE A BIT TOO
CAPPED OFF LATE TODAY AND THIS EVENING...FURTHER AWAY FROM THE FOCUS
MECHANISM...THEREFORE KEPT POPS OUT OF THOSE AREAS BOTH TODAY AND
TONIGHT. ALTERED OUR GOING MAX AND MIN TEMPS VERY LITTLE TODAY AND
TONIGHT AS GFS/NAM TEMPERATURES OFF THE SFC HAVE DEVIATED LITTLE THE
PAST FEW RUNS.

ON TUE...BOTH THE NAM AND GFS LIFT THE SFC WRMFNT NWD SOME. HOWEVER
THERE IS JUST ENUF PERSISTENT INSTABILITY...COUPLED WITH A LINGERING
SUBTLE WIND SHIFT FM THE S TO SE AT THE SFC TO H85...TO WARRANT CHC
AFTN POPS IN OUR NORTH...AND ANGLING DOWN TOWARD THE IA GRTLKS.
SMALL POPS ARE WARRANTED IN OUR SRN HALF JUST FOR ISOLD CONVECTION
WHICH MAY BREW DUE TO BROAD WAA ASCENT. BUT THE MAIN ACTION WL BE
TUE NIGHT...AS ALL DETERMINISTIC MODELS CONT TO POINT AT A STRONG
S/W MOVG THRU THIS AREA. THE NAM AND ECMWF ARE THE MOST CONSISTENT
WITH EACH OTHER...BRINGING A BULK OF THE QPF RIGHT ACROSS THE MIDDLE
PART OF OUR FA FROM NW TO SE. THIS CERTAINLY CANNOT BE IGNORED AS
THESE MODELS HAVE FAIRED BETTER WHEN PREDICTING CONVECTIVE
DEVELOPMENT AS OPPOSED TO THE GFS/GEM THE PAST WEEK OR SO IN MY
OPINION. WILL PROBABLY HAVE TO GO LIKELY IN FUTURE SHIFTS FOR MOST
OF OUR LOCATIONS TUE NIGHT...ESP IF THE GFS COMES AROUND TO A
STRONGER SOLN. HUMIDITY WILL BE INCREASING ON TUE...AND GUIDANCE DEW
POINTS LOOKED TOO LOW.

ON WED...KEPT SOME LOW POPS IN OUR ERN AREAS DURING THE MORNING DUE
TO THE ANTICIPATED DEPARTING MCS...AND SLGT CHC POPS CWA WIDE IN THE
AFTN WITH PERSISTENT WAA AND INSTABILITY WHICH MAY GIVE ISOLD
ACTIVITY. KEPT THE TREND OF KEEPING SFC DEW POINTS ABV GUIDANCE
VALUES WITH THE SLY FLOW.

IN THE WED NIGHT THROUGH THURSDAY NIGHT TIME FRAME...SOME FAIRLY
LARGE TIMING DISCREPANCIES EXIST BETWEEN THE MODELS IN HOW THEY
HANDLE THE NEXT SFC FRONT/MID LVL WAVE AS IT COMES OVR THE RIDGE.
THE NAM AND GFS ARE IN ONE CAMP...PRETTY SIMILAR...IN BRINGING THE
CRUX OF THE S/W ACROSS OUR FA LATE WED NIGHT...AND LINGERING IN OUR
EAST THUR MORNING. THE ECMWF IS 6 TO 12 HOURS SLOWER. FOR NOW...
OPTED TO BLEND THE TIMING OF THE TWO DIFFERENT SCENARIOS WHICH ALSO
KEPT PRETTY GOOD CONTINUITY WITH OUR GOING GRIDS. THE SFC FRONT
ITSELF MAY TRY TO WORK THRU OUR FA THUR AND THUR EVENING BEFORE
HANGING UP IN OUR SE. THIS IS SO COMMON WITH THE OVERALL MID AND
UPPER WINDS REMAINING OUT OF THE SW. SO THE SFC FRONT SHOULD QUICKLY
ENTER OUR FAR WEST THUR MORNING...THEN KEEP SLOWING DOWN AS IT TRIES
TO MOVE EWD WITH THE ASSOCIATED S/W PASSAGE. KEPT CHC POPS GOING FOR
MUCH OF FA WED NIGHT PER THE WAVE TIMING OF THE NAM/GFS...BUT
LINGERED CHC POPS IN OUR EAST THURSDAY MORNING JUST IN CASE THE SFC
FRONT HANGS UP A BIT COUPLED WITH THE DEPARTING UPPER DYNAMICS PER
THE ECMWF. I ALSO BOOSTED MAX TEMPS A BIT ON THURSDAY AS EVEN THE
FASTER AND COOLER GFS IS STILL STUBBORNLY WARM WITH ITS H85 TEMP
FCST. NOT MUCH OF A SFC CDFNT AS FAR AS TEMPS OUR CONCERNED.  /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 6, 9:04 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 AM CDT MON JUL 06 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1004 AM CDT MON JUL 06 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK COLD FRONT WILL SAG SOUTHWARD INTO SOUTHWEST MINNESOTA
THIS AFTERNOON AND THEN REMAIN STATIONARY OVER NIGHT. THIS FRONT
COULD TRIGGER SCATTERED THUNDERSTORMS MAINLY NORTHEAST OF A LINE
FROM HURON TO SIOUX FALLS TO SPENCER IOWA. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS COULD PRODUCE
WIND GUSTS TO 45 TO 50 MPH LATER THIS AFTERNOON INTO EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TUESDAY
EVENING...EXCLUDING AREAS ALONG AND EAST OF A SIOUX CITY TO
SPENCER IOWA LINE. SUPERCELL DEVELOPMENT ALONG AN ADVANCING UPPER
DISTURBANCE IS POSSIBLE IN CENTRAL SOUTH DAKOTA TUESDAY
AFTERNOON...WHICH MAY THEN EVOLVE INTO A COMPLEX OF THUNDERSTORMS
TUESDAY EVENING IN THIS AREA. AS THE COMPLEX MOVES EASTWARD...IT
MAY LOSE ENOUGH ENERGY TO KEEP STORMS FROM BEING SEVERE OVERNIGHT
OVER MOST OF NORTHWEST IOWA.

ONE OTHER ITEM TO CONSIDER...IS IF AREAS OF HEAVY RAIN DEVELOP
ALONG AN AXIS ROUGHLY FROM MITCHELL TO CANTON SOUTH DAKOTA. THESE
AREAS HAVE RECEIVED WIDESPREAD 1 TO 3 INCH AMOUNTS OF RAIN
RECENTLY...AND ANY ADDITIONAL RAINFALL OF OVER AN INCH COULD
PRODUCE FLOODING.

MORE THUNDERSTORMS ARE POSSIBLE WITH A FRONTAL PASSAGE DURING THE
MIDDLE OF THE WEEK. THEREFORE ISOLATED SEVERE WEATHER COULD ALSO
OCCUR WITH THIS FRONT...MAINLY WEDNESDAY NIGHT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON INTO
THURSDAY NIGHT AS A COLD FRONT PUSHES THROUGH THE AREA.  THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 88 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 6, 1:40 PM CST
Where
Lincoln County, 1.38 mi N of Hendricks
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.350, -96.430

Thunderstorm winds blew down several branches.

Hail, Lincoln

When
July 6, 1:40 PM CST
Where
Lincoln County, 1.38 mi N of Hendricks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.350, -96.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185502, 185503.